Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 33, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Mar 29, 1997, 4:22 AM EST for Greenville County, Pickens County, South Carolina. It was in force for 38 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 29, 1997, 4:22 AM EST (09:22 UTC)
- Expired
- Mar 29, 1997, 5:00 AM EST
- In force
- 38 min
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
Counties Greenville County, SC, Pickens County, SC
The radar
The Greer radar (KGSP), 30 km from the middle of the area, began a volume at 09:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 29, 4:31 AM EST | Hail 0.75 | Liberty, SC | |
| Mar 29, 4:39 AM EST | Hail 0.75 | Greenville, SC | |
| Mar 29, 4:44 AM EST | Hail 0.75 | Piedmont, SC | |
| Mar 29, 4:58 AM EST | Hail 1.75 | Fountain Inn, SC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 9.4 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1292 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 660 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 207 m²/s²
- 0-3 km storm-relative helicity
- 209 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 6.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 290922 RRA SVRGSP SCC045-077-291000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 422 AM EST SAT MAR 29 1997 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 500 AM EST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTH CAROLINA ...GREENVILLE COUNTY...EASTERN PICKENS COUNTY WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM DEVELOPING JUST EAST OF EASLEY IN PICKENS COUNTY. HAIL WAS REPORTED IN THE EASLEY AREA. THE STORM WAS MOVING EAST AT 40 MPH...AND WILL REACH THE CITY OF GREENVILLE BY 445 AM. EXPECT LARGE HAIL AND DAMAGING WINDS WITH THIS STORM. PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR LARGE HAIL AND DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR WITH ANY THUNDERSTORM. ZOLTOWSKI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 1:21 AM EST, 3 hours 1 minute earlier.
Area forecast discussion, Mar 29, 1:21 AM EST, 3 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC 120 AM EST SAT MAR 29 1997 .BUSY...BUSY SO WILL BE BRIEF... SHORT WAVE COMING ACROSS SHOULD ENTER WEST SECTION OF CWA 11-12Z AND EXIT EAST PORTIONS ABT 14Z. TIL THEN LATEST GRIDS SHOW MDT MICROBURST POTENTIAL OVR WESTERN NC..UPSTATE AND NE GA. WINDS TODAY AFTR S/W PASSAGE WILL INCREASE AND GRADUALLY TURN TO WEST. THIS COULD MAKE LOW LVL MOISTURE SLOW TO LEAVE. GOOD NW DOWNSLOPE SHOULD KICK IN BY LATE AFTN AND ERLY EVENING. NEXT S/W WILL APPROACH SUNDAY INCREASING MOISTURE BACK OVER CWA. TEMPERATURES AFTR THIS ONE LOOK TO BE MUCH COLDER THEN WE HAVE SEEN FOR AWHILE. GSP 77/46/71 3/0/0 CLT 77/49/73 3/0/0 AVL 69/42/67 2/0/0 RBN
In the hours before
Special weather statement, Mar 29, 12:22 AM EST, 4 hours before
NCZ058-051-059-052-048-053-062-064-065-049-050-033-290630- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 1222 AM EST SAT MAR 29 1997 ...STRONG THUNDERSTORMS IN NORTHERN GEORGIA AND SOUTHEAST TENNESSEE WILL SPREAD INTO WESTERN NORTH CAROLINA EARLY THIS MORNING... AT 1215 AM RADAR SHOWED STRONG THUNDERSTORMS OVER NORTH CENTRAL GEORGIA AND EXTREME SOUTHEAST TENNESSEE ABOUT TO SPREAD INTO THE SOUTHERN MOUNTAINS OF NORTH CAROLINA. STRONG GUSTY WINDS AND HAIL COULD ACCOMPANY THESE STORMS AS THEY MOVE IN DURING THE EARLY MORNING HOURS. THE STORMS IN SOUTHEAST TENNESSEE WERE LOCATED BETWEEN KNOXVILLE AND CHATTANOOGA. THE STORMS IN NORTHERN GEORGIA WERE AROUND AND WEST OF UNION COUNTY. THE STORMS WERE MOVING EAST NORTHEAST AT ABOUT 45 MPH. PERSON IN THE SOUTHERN AND CENTRAL MOUNTAINS OF NORTH CAROLINA SHOULD REMAIN ALERT FOR CHANGING WEATHER CONDITIONS AS THESE STORMS MOVE IN. NEAL
Special weather statement, Mar 29, 12:23 AM EST, 3 hours 59 minutes before
NCZ058-051-059-052-048-053-062-064-065-049-050-033-290630- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 1222 AM EST SAT MAR 29 1997 ...STRONG THUNDERSTORMS IN NORTHERN GEORGIA AND SOUTHEAST TENNESSEE WILL SPREAD INTO WESTERN NORTH CAROLINA EARLY THIS MORNING... AT 1215 AM RADAR SHOWED STRONG THUNDERSTORMS OVER NORTH CENTRAL GEORGIA AND EXTREME SOUTHEAST TENNESSEE ABOUT TO SPREAD INTO THE SOUTHERN MOUNTAINS OF NORTH CAROLINA. STRONG GUSTY WINDS AND HAIL COULD ACCOMPANY THESE STORMS AS THEY MOVE IN DURING THE EARLY MORNING HOURS. THE STORMS IN SOUTHEAST TENNESSEE WERE LOCATED BETWEEN KNOXVILLE AND CHATTANOOGA. THE STORMS IN NORTHERN GEORGIA WERE AROUND AND WEST OF UNION COUNTY. THE STORMS WERE MOVING EAST NORTHEAST AT ABOUT 45 MPH. PERSON IN THE SOUTHERN AND CENTRAL MOUNTAINS OF NORTH CAROLINA SHOULD REMAIN ALERT FOR CHANGING WEATHER CONDITIONS AS THESE STORMS MOVE IN. NEAL
Local storm report, Mar 29, 1:36 AM EST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
138 AM EST SAT MAR 29 1997
TIME (EST) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
120 AM TAPOCO NC 1.75 INCH HAIL
03/29/97 GRAHAM REPORTED BY COUNTY COMMS.
JZLocal storm report, Mar 29, 1:38 AM EST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
138 AM EST SAT MAR 29 1997
TIME (EST) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
120 AM TAPOCO NC 1.75 INCH HAIL
03/29/97 GRAHAM REPORTED BY COUNTY COMMS.
JZThe office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 4:37 AM EST | Severe Thunderstorm Warning | GSP | Anderson | 23 min |
| Mar 29, 4:51 AM EST | Severe Thunderstorm Warning | GSP | Laurens, Spartanburg | 39 min |
| Mar 29, 5:23 AM EST | Severe Thunderstorm Warning | GSP | Union, York | 37 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.